Alert archive / California / Freeze Warnings in 2024
Freeze Warning 2, NWS Eureka, CA
NWS Eureka, CA issued this freeze warning at Apr 5, 2024, 1:41 PM PDT for Mendocino County, California. It took effect at Apr 5, 2024, 9:00 PM PDT. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 5, 2024, 1:41 PM PDT (20:41 UTC)
- In effect from
- Apr 5, 2024, 9:00 PM PDT
- Expired
- Apr 6, 2024, 10:00 AM PDT
- In force
- 13 hr
- Issued by
- NWS Eureka, CA
County Mendocino County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 139 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 8.7 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 664 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
150 WWUS76 KEKA 052041 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 141 PM PDT Fri Apr 5 2024 CAZ110-111-114-060445- /O.UPG.KEKA.HZ.A.0001.240406T1000Z-240406T1600Z/ /O.NEW.KEKA.HZ.W.0001.240406T0400Z-240406T1700Z/ Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake- Including Laytonville, Potter Valley, Gravelly Valley Airport, Willits, and Covelo 141 PM PDT Fri Apr 5 2024 ...HARD FREEZE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 10 AM PDT SATURDAY... * WHAT...Sub-freezing temperatures as low as 28 expected. * WHERE...Northern Mendocino Interior, and Northern Lake. * WHEN...From 9 PM this evening to 10 AM PDT Saturday. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent water pipes from freezing; wrap or drain or allow them to drip slowly. && $$ CAZ113-115-060445- /O.UPG.KEKA.FZ.A.0001.240406T1000Z-240406T1600Z/ /O.NEW.KEKA.FZ.W.0002.240406T0400Z-240406T1700Z/ Southeastern Mendocino Interior-Southern Lake- Including Redwood Valley, Lakeport, Clearlake, Middletown, Talmage, Hopland, Calpella, Knobcone Camp, Ukiah, Finley, Clearlake Park, and Hidden Valley Lake 141 PM PDT Fri Apr 5 2024 ...FREEZE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 10 AM PDT SATURDAY... * WHAT...Sub-freezing temperatures as low as 32 expected. * WHERE...Southeastern Mendocino Interior and Southern Lake. * WHEN...From 9 PM this evening to 10 AM PDT Saturday. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent water pipes from freezing; wrap or drain or allow them to drip slowly. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka MH
2 follow-up statements
499 WWUS76 KEKA 060440 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 940 PM PDT Fri Apr 5 2024 CAZ110-111-114-061245- /O.CON.KEKA.HZ.W.0001.000000T0000Z-240406T1700Z/ Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake- Including Potter Valley, Covelo, Gravelly Valley Airport, Laytonville, and Willits 940 PM PDT Fri Apr 5 2024 ...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM PDT SATURDAY... * WHAT...Sub-freezing temperatures as low as 27. * WHERE...Northern Mendocino Interior, and Northern Lake. * WHEN...Until 10 AM PDT Saturday. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent water pipes from freezing; wrap or drain or allow them to drip slowly. && $$ CAZ113-115-061245- /O.CON.KEKA.FZ.W.0002.000000T0000Z-240406T1700Z/ Southeastern Mendocino Interior-Southern Lake- Including Clearlake, Finley, Knobcone Camp, Ukiah, Calpella, Talmage, Clearlake Park, Middletown, Hidden Valley Lake, Redwood Valley, and Lakeport 940 PM PDT Fri Apr 5 2024 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM PDT SATURDAY... * WHAT...Sub-freezing temperatures as low as 31. * WHERE...Southeastern Mendocino Interior and Southern Lake. * WHEN...Until 10 AM PDT Saturday. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent water pipes from freezing; wrap or drain or allow them to drip slowly. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka JHW
941 WWUS76 KEKA 061703 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 1003 AM PDT Sat Apr 6 2024 CAZ110-111-114-061815- /O.EXP.KEKA.HZ.W.0001.000000T0000Z-240406T1700Z/ Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake- Including Gravelly Valley Airport, Willits, Covelo, Potter Valley, and Laytonville 1003 AM PDT Sat Apr 6 2024 ...HARD FREEZE WARNING HAS EXPIRED... The threat has ended. $$ CAZ113-115-061815- /O.EXP.KEKA.FZ.W.0002.000000T0000Z-240406T1700Z/ Southeastern Mendocino Interior-Southern Lake- Including Finley, Ukiah, Middletown, Clearlake, Lakeport, Talmage, Calpella, Redwood Valley, Clearlake Park, Hidden Valley Lake, and Knobcone Camp 1003 AM PDT Sat Apr 6 2024 ...FREEZE WARNING HAS EXPIRED... The threat has ended. $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka MH
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this freeze warning went out at Apr 5, 4:44 AM PDT, 8 hours 57 minutes earlier.
Area forecast discussion, Apr 5, 4:44 AM PDT, 8 hours 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
444 AM PDT Fri Apr 5 2024
.SYNOPSIS...Unseasonably cold storm systems will continue to bring
light rain and mountain snow showers through the weekend. Late
season cold air will bring widespread inland sub-freezing
temperatures tonight. Drier and much warmer conditions will
develop next week with building high pressure.
&&
.DISCUSSION...Early morning radar reveals shower activity confined
mostly over the coastal waters as a cold, upper low spins
eastward throughout the day. Weak instability and steep lapse
rates may allow for some stronger showers or a thunderstorm this
afternoon over far southern portions of the forecast area, mainly
in Lake County. With the cold air in place as the low pulls away
and winds ease, clearing skies will allow for temperatures to
quickly drop tonight. ECMWF Extreme Forecast Index is flagging for
unusually cold and impactful low temperatures tonight for the
southern half of the forecast region. With the growing season
underway, Freeze Watches and Hard Freeze Watches are out for the
mid to low 20s expected for much of the southern interior valleys.
Freeze and frost conditions will also occur closer to the coast.
Cloud cover from both low to high levels will partially aid in
insulating coastal Humboldt and Del Norte counties, but there are
some indications they will be on the thinner side at times. Frost
Advisories will likely be needed.
Traveling from the NW, a progressive shortwave trough will reach
the area Saturday. Precipitation will be limited with this system,
and so will be the impacts. Del Norte may pick up a quarter inch
of rain, but most areas will struggle to reach a tenth of an inch.
Trapped cold air in Trinity County will likely hold snow levels
lower throughout Saturday, but the very light snowfall anticipated
will not disrupt travel. High pressure will begin building back in
to start next week. Dry weather and much warmer temperatures will
likely span through much of next week.
&&
.AVIATION...Gusty northerly winds continue to decrease as the low
pressure system moves off to the south of the region. Winds will
continue to be at least gentle to moderate breezes at the coastal
terminals, with occasional gusts through the TAF period. Mostly
broken to overcast skies are expected at the coast into this
afternoon, with conditions remaining VFR. At Ukiah, conditions are
expected to be MVFR into the early morning with the lingering
moisture from the light rain yesterday with gusty mostly northerly
winds late this morning. Winds will decrease into the afternoon at
Ukiah.
&&
.MARINE...Gales will continue but continue to diminish in the southern
outer waters into the morning. The sea state will be hazardous as a
steep mid-period northwesterly swell combines with steep northerly
wind waves producing combined wave heights to 17 feet, but heights
will continue to fall into the morning. Today winds will continually
subside with generally light winds tomorrow and into Sunday morning,
before northerlies increase again by late Sunday. Small craft
conditions will be likely today as the steep waves continue to
decrease. Seas this weekend will be dominated by a relatively minor
long-period westerly swell arriving Saturday with combined seas less
than 10 feet, and another minor northwest swell arrives Tuesday with
combined seas near 10 feet. The longer period swell may build in
near 3 to 4 feet height and 17 to 18 feet, which may initially give
notice to sneaker wave potential, but the decreasing northwest wind
wave may help interfere with this potential.
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
Winter Weather Advisory until 5 AM PDT early this morning
for CAZ108-110-111-113>115.
Hard Freeze Watch from late tonight through Saturday
morning for CAZ110-111-114.
Freeze Watch from late tonight through Saturday morning for
CAZ113-115.
NORTHWEST CALIFORNIA COASTAL WATERS...
Hazardous Seas Warning until 9 AM PDT this morning for
PZZ450-470.
Gale Warning until 6 AM PDT early this morning for PZZ455-
475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngThe office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 2:19 AM PDT | Hard Freeze Watch | EKA | Lake, Mendocino | 11 hr |
| Apr 5, 2:42 AM PDT | Freeze Watch | EKA | Mendocino | 11 hr |
| Apr 5, 3:04 AM PDT | Hazardous Seas Warning | EKA | 6 hr | |
| Apr 5, 5:57 AM PDT | Small Craft Advisory | EKA | 15 hr | |
| Apr 5, 1:41 PM PDT | Hard Freeze Warning | EKA | Lake, Mendocino | 20 hr |
Nearby
Freeze Warnings in California, 2024Every freeze warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.